by Anne Jones RN, BSNE
Your Bichon is obviously very ill, with vomiting, perhaps diarrhea, and signs of severe abdominal pain, depression and dehydration. It is time to get to the veterinarian and quickly. The diagnosis may turn out to be pancreatitis or it may be an acute liver condition. The condition may come on as mild or severe. Both occur in Bichons often enough that Bichon owners need to be aware of what is involved and to be alert to the signs, enabling us to have the dog under veterinary care sooner rather than later. While it may go into remission, there can be repeated flare-ups, often with increasing severity in succeeding attacks. Statistics show both to occur in our breed and both can be fatal.
The pancreas serves to provide digestive enzymes and also make insulin for sugar metabolism. Failure to make insulin results in diabetes. In mild pancreatitis, there may be occasional vomiting and diarrhea and there may be loss of appetite and/or weight loss. In the acute form, there is leakage of enzymes into the abdominal cavity, causing digestion of surrounding tissue, including the pancreas itself! There may be a severe derangement of electrolytes, low or high glucose, and/or dehydration. Occasionally a severe drop of serum calcium can cause tremors or seizures. He may recover if treated promptly but the dog may develop diabetes or a condition called exocrine deficiency syndrome, where the dog cannot digest or absorb food properly.
Dogs prone to acute pancreatitis are typically overweight, under-exercised, and fed table scraps and fatty foods. They are often "middle-aged" and it occurs more in females than in males. There may be a breed predisposition (and this may well include Bichons!). Tiny stones may block ducts that carry enzymes to the intestinal tract. It may also be secondary to surgery or a reaction to certain drugs (including steroids or diuretics).
Once diagnosed, it is essential to watch the fat intake and treatment may include a special diet. Pancreatic enzyme production may be reduced. In severe cases, hospitalization is required with a complete work-up (blood tests, abdominal x-rays and possibly surgery to drain abdominal fluids). The severely ill dog may not have a good chance of survival and early and intense treatment may be necessary to save his life.
The liver has many functions. One of these is a detoxification process that filters toxins (drugs, poisons) from the blood, in addition to the removal of normal wastes. The liver also manufactures certain enzymes and synthesizes proteins and sugars. Symptoms of liver disease include weight loss, vomiting, abdominal pain, spontaneous bleeding, apathy and malaise. Advanced liver disease in Bichons will present as jaundice in the white part of the eye, the mucus membranes and even the skin.
There can be many causes of liver disease, such as leptospirosis, hepatitis, heartworm infection, vitamin B deficiency, bile duct obstruction and the ingestion of some substance that is toxic to the dog. Both the pancreas and the liver are subject to cancer. Finding the cause is the key to successful treatment, of course. When a specific cause cannot be found, the disease is considered to be idiopathic and symptomatic treatment follows. In Bichons, we have to suspect certain drugs, in addition to a tendency by that particular animal to suffer liver disease. There have been cases of chemical hepatitis caused by certain antibiotics and by the "Plus" versions of heartworm preventative medications. A new drug for pain (carprofen) has caused liver problems in some breeds and is suspect for Bichons, as is acetaminophen. It is important to stress that it may be a combination of several toxic substances that is overwhelming the system (surgery combined with antibiotics. ingestion of a toxin plus chemical exposure, prescribed drugs plus surgery, even eating potting soil, are some examples). These drugs can be given when they are essential for treating illness but the owner should approve testing of the liver enzymes during - and for a period of time after - the drug has been given to his pet.
It is interesting to note that some Bichons, upon necropsy, have been reported to have smaller than average livers for breed size. We have had verified reports of drug reactions and have, in the past, had problems with anesthesia. In the case of anesthesia, the technique of the administering caregiver (vet or his assistant) can be questioned but the drug combination may also be questioned. Any dog having a problem recovering from anesthesia should be carefully monitored for drug reactions. A condition called portosystemic shunt may be present in dogs with symptoms of liver disease.
Drugs known to cause liver toxicity in some breeds/dogs include: acetaminophen, anticonvulsants when used long-term, steroids, diethylcarbamazine and oxibendazole (above heartworm meds), trimethoprim and sulfadiazine in combination, ketoconazole, certain preoperative medications and carprofen. While any of the above-named drugs may be needed and can be used in most Bichons, if there are symptoms of a reaction (vomiting, extreme malaise, abdominal pain) stop the medication and call the vet promptly. Knowledge can save a life!
Information for this article was compiled from the Cornell and Tufts University newsletters and from The Dog Owners Home Veterinary Handbook, Carlson DVM and Griffin MD. The article has been reviewed by David Harling DVM to insure that it is informationally correct. We wish to express our appreciation to all these resources.
Liver Cleansing Diet
For a diet that is useful for dogs with liver disease, those on extended medical treatment and dogs with epilepsy or seizures, the following link will provide a healthy home cooked diet. Please discuss this diet with your veterinarian before using it. It is a balanced meal designed by Dr. Jean Dodds and has been used by committee members for several years as a supplemental diet during illness. It is approved by The Epilepsy Foundation and others.
For more detailed information about liver disease go to